Mental Health Home > Thorazine Overdose
If you take too much Thorazine, overdose symptoms that may occur include a fever, irregular heart rhythms, or unusual body or facial movements. Treatment for a Thorazine overdose may include certain medications, "pumping the stomach," or supportive care (which consists of treating the symptoms that occur as a result of the overdose).
Thorazine® (chlorpromazine hydrochloride) is a medication that is used to treat schizophrenia and severe nausea and vomiting. As with all medicines, it is possible for a person to overdose on Thorazine. The specific Thorazine overdose effects will vary depending on a number of factors, including how much Thorazine was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
If a person overdoses on Thorazine, the symptoms can vary. Some commonly reported symptoms of an overdose of a phenothiazine (such as Thorazine) include:
- Low blood pressure (hypotension)
- Unusual body or facial movements or twitches
- Agitation and restlessness
- A fever
- Intestinal blockage
- Irregular heart rhythms (arrhythmias).
The treatment for a Thorazine overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Vomiting should not be induced after a Thorazine overdose. However, once Thorazine has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Careful monitoring of the heart rhythm and blood pressure
- Medications for arrhythmias, seizures, or other complications
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Thorazine.